Utah, 2010

Dense Fog in Utah, March 14 to 15, 2010

March 14 to 15, 2010 · NWS GJT · 4 events in 4 counties and zones

A period of precipitation followed by clearing skies allowed areas of dense fog to develop over portions of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of precipitation followed by clearing skies allowed areas of dense fog to develop over portions of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 2:00 PM MST, 3 hours earlier.

Area forecast discussion, Mar 14, 2:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN MAR 14 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...
CLOSED LOW HAS SHIFTED TO NORTHWEST NEW MEXICO...BUT HAS IMPACTED
MUCH OF OUR FORECAST AREA TODAY.  MOST OF THE PCPN HAS BEEN LIMITED
TO THE SRN HALF...OR WEST AND SOUTH OF THE GRAND MESA.  BUT FOR
AREAS THAT HAVE NOT SEEN MUCH OR ANY PCPN LIKE VERNAL...EAGLE...
AND GUNNISON...GUSTY NORTHEAST WINDS HAVE BEEN A FACTOR.

PCPN AND WIND WILL QUICKLY DIMINISH THIS EVENING.  MODELS INDICATE
THAT THE CLOSED LOW WILL BE FILLING AS IT DRIFTS SOUTH SOUTHEAST OVER
WRN NEW MEXICO...AND THIS IS BECOMING EVIDENT ON SATELLITE IMAGES.
MOISTURE IS NOT TIGHTLY AS WRAPPED AROUND THE CLOSED LOW AS SEVERAL
HOURS AGO...AND THE UPPER LEVEL DIVERGENCE AND COOLING CLOUD TOPS
DOES NOT HAVE THE SAME DEFINITION.  LOW LEVEL CONVERGENCE REMAINS
ALIGNED WITH THE SRN UNCOMPAHGRE PLATEAU TO THE LA SAL MOUNTAINS...
BUT WITH LESS VIGOR.  THE HEAVIEST SNOWFALL TODAY HAS FALLEN OVER THE
UNCOMPAHGRE PLATEAU...PLUS THE VALLEY AREAS OF SAN MIGUEL..DOLORES...
AND MONTEZUMA COUNTIES.  A LOW END WARNING COULD BE HOISTED FOR THESE
VALLEY AREAS...BUT WITH SNOW TAPERING OFF WITH NOT MUCH ADDITIONAL
WIDESPREAD ACCUMULATIONS EXPECTED...CURRENT HIGHLIGHTS SHOULD BE
SUFFICIENT.   ANOTHER MOISTURE SURGE CIRCULATING NORTHWARD SHOULD
AFFECT THE SAN JUAN MOUNTAINS AND THE FOOTHILLS IN LA PLATA AND
ARCHULETA COUNTIES THIS EVENING BEFORE THE SNOW ENDS LATER THIS
EVENING.  WITH WINDS SUBSIDING AND PARTIAL CLEARING DURING THE
OVERNIGHT HOURS...PATCHY FOG SHOULD DEVELOP MONDAY MORNING FOR THE
VALLEY AREAS THAT RECEIVED A MIXTURE OF RAIN AND SNOW TODAY.

MONDAY AND TUESDAY...DRIER NORTHERLY FLOW TAKES OVER ON MONDAY AS
UTAH AND COLORADO WILL BE BETWEEN THE UPSTREAM RIDGE AND DOWNSTREAM
CLOSED LOW. HOWEVER THE NAM AND GFS SHOWS SOME SHALLOW POTENTIAL
INSTABILITY ALONG THE DIVIDE...SO HAVE KEPT SLIGHT CHANCE POPS FOR
THE SRN AND CENTRAL COLORADO MOUNTAINS FOR MONDAY AFTERNOON.
UPSTREAM RIDGE AXIS TRANSLATES ACROSS UTAH ON TUESDAY FOR GENERALLY
SUNNY CONDITIONS FOR THE FORECAST AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

MODELS IN DECENT AGREEMENT ON THE LARGE-SCALE EVOLUTION OF A TROUGH
REPLACING THE PERSISTENT LONGWAVE RIDGE OVER THE CENTRAL USA...BUT
AS USUAL...DIFFER IN THE DETAILS. HOWEVER...FEEL MODELS ARE CLOSE
ENOUGH TO BEGIN TO ADD SOME DIFFERENTIATION TO THE DAILY FORECASTS
FOR THE LAST HALF OF THE WEEK. BEST CHANCE OF PRECIP LOOKING LIKE THU
NIGHT AND FRI RIGHT NOW.

DRY AND MILD SPRINGTIME WEATHER EXPECTED FOR WED UNDER THE INFLUENCE
OF AN UPPER RIDGE. TEMPS NEAR TO ABOVE NORMAL WED. MOSTLY CLEAR SKIES
TUE NIGHT AND WED NIGHT SHOULD FAVOR RADIATIONAL COOLING...ESPECIALLY
WHERE SNOW COVER REMAINS...SO THESE NIGHTS WILL STILL BE ON THE COOL
SIDE.

RIDGE SLIDES EAST THU AS A SHORTWAVE TROUGH DROPS OUT OF THE PACIFIC
NW...BRINGING A COLD FRONT ACROSS OUR AREA THU NIGHT. UNSETTLED NW
FLOW PERSISTS FRI AS THE UPPER TROUGH PASSES. BUMPED UP THE CHANCE OF
PRECIP THU NIGHT AND FRI AS A RESULT. COOLER NW FLOW EXPECTED FRI-SAT
FOR A DIP IN TEMPS. LARGER DIFFERENCES BETWEEN GFS AND ECWMF MODELS
POST-TROUGH FOR THE WEEKEND...BUT BOTH STILL INDICATING A DRYING
TREND SAT-SUN AS THE TROUGH MOVES EAST WITH RIDGING OVER THE FAR
WEST.

&&

.AVIATION...
MVFR CIGS WILL IMPROVE TO VFR THIS EVENING AS WIDESPREAD PCPN
BECOMES SCATTERED THIS EVENING AND ISOLATED OVERNIGHT.  EXPECT AREAS
OF FOG TO FORM IN THE CENTRAL AND SOUTHERN VALLEYS PRODUCING POCKETS
OF IFR VSBY AND CIGS LATE TONIGHT AND MONDAY MORNING. VFR CONDITIONS
RETURN MONDAY AFTERNOON REGION WIDE AND ARE EXPECTED CONTINUE THROUGH
THE MIDDLE OF THE COMING WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
       ZONES 018-019-022-023.
     WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR
       ZONES 003-009-017-020-021.
UT...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR
       ZONES 025-028.

&&

SHORT TERM...PF
LONG TERM....JAD
AVIATION.....NL/PF
Hazardous weather outlook, Mar 14, 4:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 14 2010

COZ001>014-017>023-UTZ022>025-027>029-151200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...SNOW CONTINUES FOR EASTERN UTAH AND SOUTHWESTERN COLORADO THROUGH
THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WILL CONTINUE OVER EASTERN UTAH AND SOUTHWESTERN
COLORADO TODAY. WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR PORTIONS
OF EASTERN UTAH AND SOUTHWESTERN COLORADO. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EVENING IN SOUTHEAST UTAH AND
SOUTHWEST COLORADO. PRECIPITATION WILL DECREASE FROM NORTHWEST TO
SOUTHEAST THROUGH THE DAY WITH ONLY LINGERING SHOWERS OVER THE
SOUTHERN SAN JUAN MOUNTAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM WILL BRING A CHANCE OF SNOW TO THE REGION THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Mar 14, 2:36 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SNOW             LA SAL                  38.31N 109.25W
03/14/2010  E6.0 INCH        SAN JUAN           UT   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR BETWEEN 5 AND 6 INCHES. ELEVATION
            7100 FT.

&&

EVENT NUMBER GJT1000298

MALEKSA
Local storm report, Mar 14, 2:37 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     SNOW             2 WSW LA SAL            38.30N 109.28W
03/14/2010  E3.0 INCH        SAN JUAN           UT   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR. ELEVATION 6747 FT.

&&

EVENT NUMBER GJT1000299

MALEKSA
Local storm report, Mar 14, 2:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     SNOW             1 SSE LA SAL            38.30N 109.23W
03/14/2010  E3.0 INCH        SAN JUAN           UT   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR. ELEVATION 6785 FT.

&&

EVENT NUMBER GJT1000300

MALEKSA
Local storm report, Mar 14, 2:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
339 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY SNOW       14 W MANILA             40.97N 109.99W
03/14/2010  M14.0 INCH       DAGGETT            UT   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR. ELEVATION 8000 FT. CURRENTLY NOT
            SNOWING.

&&

EVENT NUMBER GJT1000301

MALEKSA
Local storm report, Mar 14, 2:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     SNOW             2 W MANILA              40.99N 109.76W
03/14/2010  E4.0 INCH        DAGGETT            UT   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR. SNOWING LIGHTLY. ELEVATION 6623
            FT.

&&

EVENT NUMBER GJT1000302

MALEKSA
Local storm report, Mar 14, 3:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 PM MDT SUN MAR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             RIDGWAY                 38.15N 107.76W
03/14/2010  E4.0 INCH        OURAY              CO   TRAINED SPOTTER

            SNOWFALL TOTAL SO FAR. ELEVATION 7200 FT.

&&

EVENT NUMBER GJT1000303

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
March 14, 5:00 PM MST to March 15, 10:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog formed in low lying areas and reduced visibilities through the overnight hours.

Dense Fog, Canyonlands / Natural Bridges

When
March 14, 7:30 PM MST to March 15, 8:30 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog formed in low lying areas and reduced visibilities through the overnight hours.

Dense Fog, Tavaputs Plateau

When
March 14, 10:00 PM MST to March 15, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Dense fog reduced visibilities through the overnight hours.

Dense Fog, Grand Flat and Arches

When
March 15, 3:00 AM MST to 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog reduced visibilities to near and below one-quarter mile through a portion of the early morning hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223374, 223373, 223371, 223372.